Wisconsin, 2001

Hail in Wisconsin, May 1, 2001

May 1, 2001 · NWS ARX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 1:35 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, May 1, 1:35 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT TUE MAY 1 2001

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...THEN ON
RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST. TEMPERATURE
TRENDS ARE ALSO OF CONCERN.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER SOUTHERN
MANITOBA...WITH COLD FRONT FROM EXTREME WESTERN MN DOWN INTO
NORTHEAST NEBRASKA.  TEMPERATURES AHEAD OF THE BOUNDARY WARMING
NICELY...WITH GOOD DROPS BEHIND.  DEWPOINTS ARE UP INTO THE MIDDLE
60S FROM WESTERN IA UP INTO SOUTH-CENTRAL MN. VISIBLE SATELLITE
IMAGERY SHOWING A LITTLE CUMULUS TRYING TO FIRE ON THE BOUNDARY...
WHICH SHOULD BE THE BEGINNINGS OF A LINE OF THUNDERSTORMS LATER THIS
AFTERNOON AS IT TAPS THIS MOISTURE.

STILL LEANING TOWARD THE ETA SOLUTION FOR THE BULK OF THE FORECAST...
ALTHOUGH AVN APPEARS TO BE MORE REASONABLE LATE...AND INTO THE
EARLY EXTENDED PERIOD.  IMPRESSIVE WAVE SEEN IN VAPOR IMAGERY OVER
SOUTHEAST SASKATCHEWAN EARLY THIS AFTERNOON...WITH NOSE OF UPPER
JET ENERGY PUNCHING ACROSS ND.  THE WAVE SPINS UP A DEEPENING TROUGH
OVER SOUTHERN CANADA TONIGHT...SENDING RIPPLES OF ENERGY ACROSS
MN AND FORECAST AREA.  THIS WILL HELP DRIVE THE FRONT ACROSS MN AND
INTO WI BY WEDNESDAY MORNING...BUT THE SOUTHERN END OF THE FRONT
WILL MOVE MUCH SLOWER...HANGING UP ACROSS IA.

LINE OF STORMS SHOULD FIRE ON BOUNDARY LATE THIS AFTERNOON...WITH
CAPES UP OVER 2000 J/KG.  GOOD SHEAR FOR ORGANIZED CONVECTION...AND
THERE IS THE POSSIBILITY FOR ROTATING STORMS WITH HELICITY NEAR OR
ABOVE 300 OVER FORECAST AREA.  HAVE MAINTAINED SEVERE WORDING IN
ZONES FOR THE EVENING HOURS...WITH HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.  SLOWING NATURE OF FRONT AS IT LOSES ITS PUSH MAY
ALLOW RAIN TO LINGER INTO WEDNESDAY.  THINKING DENSITY OF COOL AIR
WITH RAIN MAY DRIVE THE BOUNDARY FARTHER SOUTH...BUT CAN'T
COMPLETELY RULE OUT THE ETA POSITION.  THUS HAVE MAINTAINEDa POPS.
WITH BOUNDARY HANGING OUT NEARBY INTO THURSDAY...AND ANOTHER WAVE
EJECTING INTO THE AREA...HAVE MAINTAINED RAIN CHANCES INTO THURSDAY
AND THURSDAY NIGHT AS WELL.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, May 1, 3:15 PM CST, 4 hours 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT TUE MAY 1 2001

HAZARD - SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS. TORNADOES ALSO POSSIBLE.

TIMING - THUNDERSTORMS HAVE QUICKLY DEVELOPED OVER WESTERN AND
CENTRAL IOWA...ALONG A COLD FRONT WHICH RAN FROM CENTRAL MINNESOTA
INTO WESTERN IOWA. THE STORMS WILL MOVE INTO SOUTHEAST MINNESOTA AND
AND NORTHEAST IOWA BY 6 PM....AND WESTERN WISCONSIN TOWARD 7 PM.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK
FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER
MINNESOTA TO CHARLES CITY IOWA LINE.

DISCUSSION - A COLD FRONT...MOVING ACROSS THE UPPER MIDWEST THIS
EVENING...WILL CONTINUE TO TRIGGER A LINE OF SHOWERS AND
THUNDERSTORMS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE. AMPLE
INSTABILITY AND A FAVORABLE WIND PROFILE SUPPORT LARGE HAIL
FORMATION...ALONG WITH THE CHANCE FOR DAMAGING WINDS. TORNADOES WILL
ALSO BE POSSIBLE.

SPOTTER INFORMATION - WIDESPREAD SP?OTTER ACTIVATION IS ANTICIPATED.

RIECK
Special weather statement, May 1, 5:53 PM CST, 2 hours 2 minutes before
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT TUE MAY 1 2001

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES:

IN MINNESOTA
     WABASHA...FILLMORE...MOWER...DODGE...WINONA...AND OLMSTED

IN IOWA
     CHICKASAW...FLOYD...HOWARD...AND MITCHELL

IN WISCONSIN
     BUFFALO AND TREMPEALEAU

INCLUDING THE CITIES OF...WABASHA...ROCHESTER...PRESTON...OSAGE...
MANTORVILLE...DODGE CENTER...CHARLES CITY...AUSTIN AND ALMA

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH EXTENDS FROM JUST MINNEAPOLIS...TO BLUE EARTH MINNESOTA
IN FARIBAULT COUNTY...TO JUST SOUTH OF SIOUX CITY IOWA.

PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOU[R FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

BOYNE
Local storm report, May 1, 5:54 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE MAY 1 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WEST CONCORD              MN   .75 INCH HAIL
05/01/01   DODGE                          REPORTED BY SPOTTERS

WELVAERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buffalo

When
May 1, 7:55 PM CST
Where
Buffalo County, Bluff
Measured
0.75 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
44.333, -91.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243080.